Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 236, NWS Wichita, KS

August 18, 2006Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 18, 2006, 3:26 PM CDT for Saline County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2006, 3:26 PM CDT (20:26 UTC)
Expired
Aug 18, 2006, 4:30 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Saline County, KS

The radar

The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:14 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 18, 3:14 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT FRI AUG 18 2006

.DISCUSSION...
MAIN FORECAST CONCERN IS PRECIPITATION CHANCES THROUGH SATURDAY.

TONIGHT:
PRECIPITATION HAS BEEN ONGOING ACROSS FAR NORTHEAST KANSAS
TODAY...AND THE SURFACE FRONT EXTENDS ACROSS NORTHWEST KANSAS INTO
SOUTHEAST NEBRASKA. MODELS ARE NOT HANDLING THE PLACEMENT OF THE
FRONT VERY WELL TODAY...AND THEY SHOW MUCH OF THE PRECIPITATION
ALONG AND BEHIND THE FRONT. THUNDERSTORMS SHOULD REALLY GET GOING
ACROSS CENTRAL KANSAS THIS EVENING AS THE LOW LEVEL JET GETS GOING.
WITH THE SLOWER FRONTAL MOVEMENT...BELIEVE THE PRECIPITATION WILL
NOT BE QUITE AS HEAVY AS PREVIOUSLY THOUGHT...HOWEVER THE HEAVIEST
PRECIPITATION THAT DOES FALL WILL CERTAINLY BE OVER CENTRAL KANSAS
TONIGHT.  MOISTURE TRANSPORT DOES NOT LOOK VERY STRONG ACROSS THE
FORECAST AREA TONIGHT...AND IS FOCUSED FURTHER NORTHWEST BEHIND THE
FRONT. WITH THIS IN MIND...KEPT PRECIPITATION CHANCES HIGHEST ACROSS
CENTRAL KANSAS WITH THE FLOOD WATCH IN EFFECT...AND LOWERED THEM
SIGNIFICANTLY OVER SOUTHERN KANSAS.

SATURDAY-SATURDAY NIGHT:
THE FRONT DOES MOVE THROUGH THE FORECAST AREA ON SATURDAY
MORNING...THEREFORE PRECIPITATION CHANCES INCREASE ACROSS THE ENTIRE
AREA BY SATURDAY EVENING. BEST INSTABILITY AND SHEAR ARE AGAIN
BEHIND THE FRONT...HOWEVER THE MOISTURE TRANSPORT IS WEAK THROUGHOUT
THE DAY SO WE DO NOT EXPECT VERY HEAVY PRECIPITATION. TEMPERATURES
ARE GOING TO BE BELOW NORMAL...MAINLY IN THE LOWER TO MIDDLE 80S
BEHIND THE FRONT ON SATURDAY WITH THE CLOUDS AND PRECIPITATION
THROUGHOUT THE REGION...AND IN THE LOWER 90S OVER SOUTHERN KANSAS
AHEAD OF THE FRONT.

SUNDAY-SUNDAY NIGHT:
PRECIPITATION SHOULD BE SOUTH AND EAST OF THE AREA BY
SUNDAY...UNLESS THE FRONT SLOWS DOWN SIGNIFICANTLY. TEMPERATURES
WILL AGAIN BE BELOW NORMAL WITH LOWER 1000-850MB HEIGHTS SUPPORTING
LOWER TO MIDDLE 80S.

MONDAY-THURSDAY:
A RIDGE WILL DEVELOP OVER THE ROCKIES FOR THE BEGINNING OF NEXT
WEEK...PROVIDING NORTHWEST FLOW ALOFT AND HIGH PRESSURE AT THE
SURFACE FOR A FEW DAYS. THE 18/12Z GFS INDICATES THAT A SURFACE
FRONT WILL MOVE THROUGH THE CENTRAL PLAINS ON THURSDAY
NIGHT...HOWEVER THE ECMWF SHOWS THE FRONT STILL OVER THE WESTERN
DAKOTAS AND WESTERN NEBRASKA DURING THIS TIME. WITH THE DISAGREEMENT
IN THE MODELS THAT FAR OUT...DECIDED TO LEAVE THURSDAY NIGHT DRY FOR
NOW. THIS WILL BE SOMETHING TO WATCH AS THIS TIME GETS CLOSER.
OTHERWISE IT LOOKS LIKE A DRY PERIOD. TEMPERATURES WILL BE ABOUT
NORMAL FOR THE BEGINNING OF THE WEEK WITH A WARM UP BY THE END OF
THE WEEK.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  85  68  85 /  40  40  30  10
HUTCHINSON      70  84  66  84 /  60  50  20  10
NEWTON          71  84  66  84 /  60  40  20  10
ELDORADO        73  85  67  84 /  40  40  30  10
WINFIELD-KWLD   75  90  69  86 /  30  30  40  10
RUSSELL         68  82  64  83 /  80  50  10  10
GREAT BEND      68  83  65  83 /  80  50  20  10
SALINA          68  82  63  82 /  80  50  10  10
MCPHERSON       68  83  65  83 /  70  50  10  10
COFFEYVILLE     75  94  70  86 /  20  30  40  10
CHANUTE         75  87  67  84 /  30  30  30  10
IOLA            74  85  65  83 /  40  30  20  10
PARSONS-KPPF    75  91  69  85 /  30  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM FRIDAY FOR KSZ072-095-096-098>100.

FLOOD WATCH UNTIL 7 AM SATURDAY FOR KSZ032-033-047>051.

&&
Hazardous weather outlook, Aug 18, 5:24 AM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
524 AM CDT FRI AUG 18 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
524 AM CDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING
THROUGH MID AFTERNOON ACROSS PRIMARILY CENTRAL KANSAS. STRONG OR
SEVERE STORMS ARE NOT ANTICIPATED.

THUNDERSTORMS WILL BECOME MORE NUMEROUS BY MID TO LATE AFTERNOON
ACROSS CENTRAL KANSAS...AS A COLD FRONT APPROACHES FROM THE NORTH.
A FEW SEVERE STORMS WILL BE POSSIBLE THROUGH THE EVENING
HOURS...CAPABLE OF DAMAGING DOWNBURST WINDS. ADDITIONALLY...HEAVY
RAINFALL AND FLOODING WILL BE A THREAT FOR PORTIONS OF CENTRAL
KANSAS. REFER TO THE LATEST FLOOD WATCH PRODUCT FOR DETAILS.

THUNDERSTORMS WILL THEN SPREAD SOUTH INTO SOUTH CENTRAL AND
SOUTHEAST KANSAS LATER THIS EVENING AND TONIGHT...POSING A
CONTINUED HEAVY RAINFALL AND LOCALIZED FLOODING THREAT.
HOWEVER...THE GREATEST THREAT FOR FLOODING LATE THIS AFTERNOON
THROUGH TONIGHT APPEARS TO BE ACROSS CENTRAL KANSAS DUE TO RECENT
HEAVY RAIN.

FURTHERMORE...HEAT INDICES WILL LIKELY EXCEED 105 DEGREES FOR
THREE TO FOUR HOURS THIS AFTERNOON ACROSS EXTREME SOUTHEAST
KANSAS. REFER TO THE LATEST HEAT ADVISORY PRODUCT FOR DETAILS.

FINALLY...THE RANGELAND FIRE DANGER WILL BE HIGH ACROSS PORTIONS
OF SOUTH CENTRAL KANSAS...ESPECIALLY THOSE COUNTIES CLOSEST TO THE
OKLAHOMA BORDER. OUTDOOR BURNING SHOULD BE RESTRICTED TO EARLY
MORNING AND LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS...SOME OF WHICH MAY BE STRONG ALONG THE OKLAHOMA
BORDER...WILL LINGER ACROSS THE AREA SATURDAY AND SATURDAY NIGHT.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE
SUNDAY NIGHT...GENERALLY ALONG AND WEST OF INTERSTATE 135. STRONG
OR SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON
THROUGH THIS EVENING...GENERALLY NORTH OF A LINE EXTENDING FROM
KINGMAN TO WICHITA TO YATES CENTER. AND AS USUAL...RAINFALL AND
FLOODING REPORTS ARE ALWAYS GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KLEINSASSER

In the hours before

Special weather statement, Aug 18, 3:00 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT FRI AUG 18 2006

KSZ049-182030-
SALINE-
300 PM CDT FRI AUG 18 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SALINE COUNTY...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BROOKVILLE...OR 14 MILES
SOUTHWEST OF SALINA...AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:14 AM CDTFlood WatchICTBarton, Ellsworth, Lincoln, McPherson, Rice, Russell and 1 more27 hr
Aug 18, 4:16 AM CDTHeat AdvisoryICTAllen, Chautauqua, Labette, Montgomery, Neosho, Wilson15 hr
Aug 18, 4:35 PM CDTSevere Thunderstorm WarningICTSaline52 min
Aug 18, 5:05 PM CDTSevere Thunderstorm WarningICTMcPherson20 min
Aug 18, 5:56 PM CDTSevere Thunderstorm WarningICTSaline64 min
Aug 18, 6:12 PM CDTSevere Thunderstorm WarningICTMcPherson40 min
Aug 18, 6:43 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.